High Wind, North Rocky Mountain Front
- When
- May 26, 1:12 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 68 mph was reported at Browning 10SSE.
A strong westerly flow aloft brought high winds to the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A strong westerly flow aloft brought high winds to the Rocky Mountain Front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 26, 10:20 AM MST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1120 AM MDT THU MAY 26 2011 UPDATE FOR AVIATION... .UPDATE...COLD FRONT HAS ALREADY PUSHED THROUGH PORTIONS OF CENTRAL AND SOUTHWEST MONTANA THIS MORNING. A BAND OF PRECIPITATION ASSOCIATED WITH THE FRONT HAS MOVED NORTH TO THE HI- LINE WHILE SCATTERED SHOWERS REMAIN BEHIND THE FRONT. LATEST MODEL RUNS ARE NOW SHOWING A MUCH REDUCED CHANCE OF PRECIPITATION FOR MUCH OF THE FORECAST AREA TODAY THAT APPEARS TO BE IN LINE WITH OBSERVATIONS AND RADAR/SATELLITE TRENDS. AS A RESULT... I HAVE UPDATED THE FORECAST TO SIGNIFICANTLY LOWER POPS BEHIND THE FRONT FOR THE REMAINDER OF TODAY AND OVERNIGHT. HAVE ALSO INCREASED SOUTHWEST TO WESTERLY WINDS AS WELL. FINALLY...WITH COOLER TEMPERATURES PUSHING IN BEHIND THE FRONT HAVE LOWERED TEMPERATURES AND SNOW LEVELS. MPJ && .AVIATION... UPDATED 1720Z. AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHWEST MONTANA IS BRINGING LIGHT RAIN AND MVFR DUE TO LOW CIGS AND VISIBILITIES. A SURFACE COLD FRONT NORTH AND EAST OF THE KCTB TO KLWT...CONTINUES TO BRING GUSTY WEST WINDS ALONG WITH SCATTERED SHOWERS SOUTH OF THE FRONT...WITH GUSTY EAST WINDS AND AREAS OF LIGHT RAIN ACROSS THE HI-LINE AREA. VFR CONDITIONS TO PREVAIL EXCEPT FOR AREAS OF IFR/MVFR CONDITIONS DUE TO LOW CIGS AND VISIBILITIES IN AND NEAR PRECIPITATION. WILLIAMSON DC && .HYDROLOGY... A PACIFIC WEATHER SYSTEM WILL BRING SHOWERS...MODERATE TO HEAVY AT TIMES...TO THE AREA TODAY. THIS SYSTEM WILL BE SLOW TO MOVE ACROSS THE AREA...KEEPING A VERY GOOD CHANCE FOR CONTINUING SHOWERS THROUGH FRIDAY. AS THE SYSTEM EXITS THE AREA ON SATURDAY...MOISTURE WRAPPING AROUND THE SYSTEM WILL BRING WIDESPREAD SHOWERS AND SIGNIFICANT PRECIPITATION TO THE AREA ONCE AGAIN. TOTAL LIQUID PRECIPITATION THROUGH THIS EVENING ACROSS NORTH CENTRAL MONTANA WILL MOSTLY RANGE FROM 0.30 INCHES TO 0.50 INCHES OVER THE PLAINS...WITH UP TO ONE INCH OF LIQUID POSSIBLE IN THE MOUNTAINS. PRECIPITATION IN SOUTHWEST MONTANA DURING THIS SAME TIME WILL RANGE FROM AROUND 0.25 INCHES IN THE VALLEYS TO AS MUCH AS 0.50 INCHES IN THE MOUNTAINS. ALTHOUGH RAIN WILL CHANGE TO SNOW IN THE MOUNTAINS TODAY...THE BULK OF THE PRECIPITATION WILL FALL AS RAIN BEFORE THE COLDER AIR MOVES INTO THE AREA. THIS WILL LIKELY CAUSE SIGNIFICANT RISES OF AREA RIVERS AND STREAMS. WILL THEREFORE CONTINUE MOST FLOODING STATEMENTS FOR NOW...BUT MORE MAY BE NEEDED LATER. ONLY CHANGE WAS TO CANCEL THE POINT FLOOD WATCHES FOR THE MISSOURI RIVER NEAR TOSTON AND THE JEFFERSON RIVER NEAR TWIN BRIDGES. LATEST FORECASTS KEEP THESE RIVER POINTS BELOW EVEN ACTION STAGE FOR THE NEXT FEW DAYS. THIS SITUATION MAY CHANGE WITH THE PRECIPITATION THROUGH THE END OF THE WEEK...SO THEY...AND THE REMAINDER OF THE AREA...WILL CONTINUE TO BE MONITORED. && .PREV DISCUSSION... /ISSUED 540 AM MDT THU MAY 26 2011/ TODAY THROUGH SATURDAY...MODELS ARE A BIT MORE IN AGREEMENT WITH THE LATEST PACIFIC WEATHER SYSTEM MOVING INTO THE AREA TODAY. THE MOST SIGNIFICANT PRECIPITATION IS EXPECTED ALONG THE COLD FRONT AS IT MOVES THROUGH THE AREA TODAY. HOWEVER...THE SYSTEM IS STRONG ENOUGH TO KEEP SHOWERS LIKELY MOST AREA. A COMPLICATING FACTOR TO THIS SYSTEM IS THE COLD AIR ASSOCIATED WITH IT. SNOW LEVELS WILL LOWER FROM AROUND 6500 TO 7000 FEET THIS MORNING TO AROUND 4500 FEET TONIGHT. THIS WILL BRING MEASURABLE SNOWFALL MAINLY TO THE MOUNTAINS...BUT SNOW WILL ALSO LIKELY BE MIXED WITH RAIN WITH LITTLE IF ANY ACCUMULATION TO SOME PLAINS AND VALLEY LOCATIONS. AM NOT EXPECTING SIGNIFICANT ACCUMULATION ON HIGHER ELEVATION ROADWAYS...THEREFORE WILL HOLD OFF ON ANY WINTER WEATHER HIGHLIGHTS FOR NOW. ROAD TEMPERATURES ARE GENERALLY TOO WARM TO SUPPORT MUCH ACCUMULATION...AND THE BULK OF THE PRECIPITATION IS EXPECTED TO MOVE THROUGH THE AREA BEFORE THE SIGNIFICANTLY COLDER AIR ARRIVES. ANOTHER ISSUE WITH THE PASSAGE OF THIS SYSTEM WILL BE WIND. GUSTY WESTERLY WINDS WILL DEVELOP ACROSS THE AREA BEHIND THE FRONT...BUT AM NOT EXPECTING THE WINDS TO REACH HIGH WIND CRITERIA. HOWEVER...BOTH THE SNOW AND WIND SITUATIONS WILL CONTINUE TO BE MONITORED. THIS PACIFIC WEATHER SYSTEM WILL BE SLOW TO MOVE THROUGH THE AREA. THERE WILL CONTINUE TO BE A GENERAL CHANCE FOR SHOWERS THROUGH FRIDAY...WITH SHOWERS MORE LIKELY IN THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT AND ALONG THE HI-LINE (ALONG THE NORTHERN FRINGE OF THE SYSTEM. MORE WIDESPREAD SHOWERS WILL DEVELOP ON SATURDAY AS THIS SYSTEM BEGINS EXITING TO THE EAST. MOISTURE WILL WRAP AROUND THE SYSTEM AS A NORTHERLY MID- LEVEL UPSLOPE FLOW DEVELOPS. A WEAK CANADIAN COLD FRONT WILL ALSO SWING SOUTH IN THE WAKE OF THE SYSTEM...ALLOWING MORE NORTHERLY SURFACE WINDS TO DEVELOP. THE AIRMASS WILL ALSO REMAIN UNSTABLE ENOUGH WITH THE PASSAGE OF THIS SYSTEM FOR A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE PERIOD. THE WARMEST TEMPERATURES OF THE PERIOD WILL BE TODAY AHEAD OF THE SYSTEM...BUT HIGHS WILL STILL ONLY BE 5 TO 10 DEGREES BELOW NORMAL AS TEMPERATURES FALL DURING THE AFTERNOON. OVERALL...TEMPERATURES WILL REMAIN 10 TO 20 DEGREES BELOW NORMAL. THE PRECIPITATION THROUGH THE END OF THE WEEK WILL ALSO CONTINUE THE FLOODING PROBLEMS ACROSS THE AREA. PLEASE SEE THE HYDROLOGY SECTION FOR MORE DETAILS. COULSTON SATURDAY NIGHT THROUGH THURSDAY...BROAD AND MOIST UPPER LEVEL TROF WILL BE CENTERED THROUGH THE INTERMOUNTAIN WEST ON SUN AND IS FORECAST TO LIFT TOWARD SOUTHEAST MONTANA ON MONDAY. MOST OF THE PRECIPITATION WITH THIS SYSTEM WILL BE SOUTH OF A GREAT FALLS- TO- LEWISTOWN LINE....WITH SOME ISOLATED SHOWERS POSSIBLY SKIRTING THE HI-LINE MON NIGHT AS THE SYSTEM MOVES INTO THE DAKOTAS. FORECAST MODELS ARE IN DECENT AGREEMENT THAT THE REGION MAY FINALLY GET A BREAK FROM THE SOGGY CONDITIONS STARTING TUES AS WE WILL BE ON THE WESTERN FLANK OF A STRONG HIGH PRESSURE RIDGE OVER THE CENTRAL US. THE RESULT WILL BE PROGRESSIVELY WARMER AND DRIER CONDITIONS SETTLING OVER THE GREAT FALLS CWA THROUGH THE LATTER HALF OF NEXT WEEK. HOWEVER THERE IS STILL BE A SLIGHT CHANCE OF SHOWERS EACH AFTN/EVE ALONG THE CONTINENTAL DIVIDE AS A CLOSED LOW ALOFT DROPS SOUTH ALONG THE PACIFIC COAST AND PUSHES A FEW BANDS OF MOISTURE INTO WESTERN MONTANA. TEMPERATURES SHOULD BE ABOUT 10 DEG BELOW NORMAL ON MONDAY BUT GET BACK TO SEASONAL AVERAGES FROM TUES ONWARD...WITH UPPER 60S TO LOW 70S EXPECTED OVER THE PLAINS AND VALLEYS BY THURS. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 52 38 52 38 / 90 40 50 50 CTB 49 37 49 37 / 100 70 80 80 HLN 53 38 54 38 / 80 30 50 50 BZN 55 35 52 33 / 40 20 50 40 WEY 41 28 41 25 / 60 40 40 40 DLN 52 34 49 32 / 20 30 50 40 HVR 57 39 54 42 / 80 70 70 80 LWT 57 36 51 35 / 70 40 50 50 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WARNING THROUGH AT LEAST SATURDAY MORNING FOR CASCADE... FERGUS...JUDITH BASIN...CHOUTEAU...BLAINE AND MEAGHER COUNTIES. FLOOD WATCH THROUGH AT LEAST SATURDAY AFTERNOON BEAVERHEAD... BROADWATER... CENTRAL AND SOUTHERN LEWIS AND CLARK...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...HILL... JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE. SMALL STREAM FLOOD ADVISORY UNTIL SATURDAY MORNING FOR PORTIONS OF GLACIER AND HILL COUNTIES. FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN...THE BIG HOLE RIVER NEAR MELROSE...THE MISSOURI RIVER NEAR ULM...AND THE DEARBORN RIVER NEAR CRAIG. FLOOD WATCH FOR THE JEFFERSON RIVER NEAR THREE FORKS. && UPDATE...MPJ SHORT TERM...COULSTON LONG TERM...WARANAUSKAS AVIATION...WILLLIAMSON DC WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 540 AM MDT THU MAY 26 2011 MTZ008>015-044>055-271200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 540 AM MDT THU MAY 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT NUMEROUS FLOOD HIGHLIGHTS ARE IN EFFECT ACROSS THE REGION THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NUMEROUS FLOOD HIGHLIGHTS REMAIN IN EFFECT ACROSS THE REGION UNTIL THE THREAT FOR FLOODING HAS ENDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION. REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.
2 high wind. Local standard time, as filed.
A wind gust to 68 mph was reported at Browning 10SSE.
A wind gust to 59 mph was reported at Bynum 14W (the Dellwo MSCN site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316810, 316814.